Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 24, 1999, 1:40 PM EDT for Carroll County, Wythe County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 24, 1999, 1:40 PM EDT (17:40 UTC)
- Expired
- Jul 24, 1999, 2:30 PM EDT
- In force
- 50 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Carroll County, VA, Wythe County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:52 PM EDT | Thunderstorm Wind | Wytheville, VA | |
| Jul 24, 2:00 PM EDT | Thunderstorm Wind | Sylvatus, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 24, 1:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 841 J/kg
- Mixed-layer CIN
- -111 J/kg
- Mixed-layer LCL
- 1567 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 10:05 AM EDT, 3 hours 35 minutes earlier.
Area forecast discussion, Jul 24, 10:05 AM EDT, 3 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1005 AM EDT SAT JUL 24 1999 CONVECTION POPPING ALREADY JUST UPSTREAM AHEAD OF UPR LEVEL TROF...FORCING SEEN IN MESO-ETA Q CONV AND PROGGED TO STEADILY MOVE EAST. ALSO CAP A LTL WEAKER THIS MRNG OVR ERN KY AND INTO FAR SW VA. LAPS AND GOES SOUNDER DATA SHOW CAPE ALREADY RISING ABOVE 2000 OVER SW VA AND NW NC AND MODIFIED MRNG SNDGS SUGGEST CAPES FROM OVR 2000 TO AS HIGH AS 4000 TOWARD NORTHEAST. BEST LAPSE RATES ALSO JUST TO THE NORTHEAST OVR NR VA. RUC AND MESO-ETA SHOW LTL CHANGE IN 500 TEMPS AS TROF APPROACHES...BUT QG FORCING ASSOC WITH IT AS WELL AS OUTFLOW BOUNDARIES MVG IN FROM OH AND WV COULD ALSO ENHANCE ANY SEVERE POTENTIAL. WILL PROBABLY BOOST POPS TO LIKELY OVR WRN SECTIONS OF CWA. DOWNSLOPE WILL HOLD THINGS OFF FOR A WHILE EAST OF BLUE RDG BUT AS FLOW TURNS MORE SW LATER IN AFTERNOON AND CAP IS BROKEN...PRBLY THE BEST CHC FOR ANY SVR TDY. EXACT POSITION OF LEE TROF LATE THIS AFT HARD TO DETERMINE BUT RIGHT NOW OVR FAR ERN EDGE OF CWA AND WILL ALSO BE A FOCUSSING MECHANISM. WILL KEEP CHC POPS IN THOSE ZONES DUE TO STRONGER CAP. STORMS WILL BE MVG EAST BUT NOT MORE THAN 10-15 MPH...PRECIP WATER VALUES REMAIN IN THE 1.5 TO 2 INCH RANGE SO SOME LOCALLY HVY RAIN LIKELY. OTHER STORY REMAIN THE HEAT/HUMIDITY...ESPECIALLY EAST OF BLUE RDG WHERE MORE HOURS OF SUN AND DOWNSLOPE WILL CONTRIBUTE TO INDEX VALUES AT OR ABOVE 105 AGAIN. DEW PTS COULD MIX MORE JUST EAST OF BLUE RDG...BUT FARTHER OUT IN PDMNT CRNT HEAT ADV FOR THIS AFT LOOKS GOOD AGAIN AS TEMPS ON SIMILAR TRACK AS YDAY. I MAY DROP THEM A FEW DEG OVR WV ZONES DUE TO EARLY CONVECTION. .RNK... VA...HEAT ADVISORY VAZ043-044-058-059 NC...HEAT ADVISORY NCZ004>006-020 WV...NONE. KEIGHTON
In the hours before
Special weather statement, Jul 24, 11:50 AM EDT, 1 hour 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-242200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT SAT JUL 24 1999 ...ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL CONTINUE DEVELOPING OVER THE WESTERN APPALACHIANS AHEAD OF AN UPPER LEVEL DISTURBANCE EARLY THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE SPREADING SLOWLY EASTWARD ACROSS THE BLUE RIDGE INTO THE PIEDMONT LATER THIS AFTERNOON. A FEW OF THE STORMS EARLY THIS AFTERNOON IN THE MOUNTAINS COULD APPROACH SEVERE LIMITS WITH WIND GUSTS OVER 40 MPH AND HALF INCH DIAMETER HAIL. LATER THIS AFTERNOON AS STORMS MOVE EAST OF THE BLUE RIDGE WHERE THE ATMOSPHERE IS EVEN MORE UNSTABLE...ISOLATED SEVERE STORMS ARE POSSIBLE...PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE ATMOSPHERE IS VERY MOIST...SO THE POTENTIAL WILL EXIST FOR HEAVY LOCALIZED RAINFALL. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN 3:00 PM AND 9:00 PM. STAY TUNED TO NOAA WEATHER RADIO FOR ANY ADDITIONAL INFORMATION THAT MAY BECOME AVAILABLE LATER TODAY. SK
Special weather statement, Jul 24, 11:50 AM EDT, 1 hour 50 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-242200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT SAT JUL 24 1999 ...ISOLATED SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND EVENING... THUNDERSTORMS WILL CONTINUE DEVELOPING OVER THE WESTERN APPALACHIANS AHEAD OF AN UPPER LEVEL DISTURBANCE EARLY THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE SPREADING SLOWLY EASTWARD ACROSS THE BLUE RIDGE INTO THE PIEDMONT LATER THIS AFTERNOON. A FEW OF THE STORMS EARLY THIS AFTERNOON IN THE MOUNTAINS COULD APPROACH SEVERE LIMITS WITH WIND GUSTS OVER 40 MPH AND HALF INCH DIAMETER HAIL. LATER THIS AFTERNOON AS STORMS MOVE EAST OF THE BLUE RIDGE WHERE THE ATMOSPHERE IS EVEN MORE UNSTABLE...ISOLATED SEVERE STORMS ARE POSSIBLE...PRODUCING DAMAGING WINDS AND LARGE HAIL. IN ADDITION...THE ATMOSPHERE IS VERY MOIST...SO THE POTENTIAL WILL EXIST FOR HEAVY LOCALIZED RAINFALL. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN 3:00 PM AND 9:00 PM. STAY TUNED TO NOAA WEATHER RADIO FOR ANY ADDITIONAL INFORMATION THAT MAY BECOME AVAILABLE LATER TODAY. SK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 12:45 PM EDT | Flash Flood Warning | RNK | Tazewell | 2 hr |
| Jul 24, 2:50 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 50 min |
| Jul 24, 3:02 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 48 min |
| Jul 24, 3:35 PM EDT | Flash Flood Warning | RNK | Buckingham | 60 min |
| Jul 24, 3:45 PM EDT | Flash Flood Warning | RNK | Giles | 90 min |
| Jul 24, 5:12 PM EDT | Flash Flood Warning | RNK | Giles | 58 min |
| Jul 24, 7:41 PM EDT | Flash Flood Warning | RNK | Buckingham | 119 min |
| Jul 23, 8:18 PM EDT | Severe Thunderstorm Warning | RNK | Stokes, Surry | 32 min |
| Jul 24, 1:32 PM EDT | Severe Thunderstorm Warning | RNK | Surry | 48 min |
| Jul 24, 2:46 PM EDT | Severe Thunderstorm Warning | RNK | Wilkes | 34 min |
| Jul 24, 3:08 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 47 min |
| Jul 24, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Summers | 51 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.